Version fran├žaise
HomeKnow-HowPeople Dedicated to Health > Complications of heparin treatment

Complications of heparin treatment

Back to list

2010/03/11

In the absence of any straightforward laboratory tests, the most severe complication, known as type II heparin-induced thrombocytopenia (HIT) has long been difficult to diagnose.. Working hand-in-hand with a hospital clinical research unit, Stago R&D developed a standardised diagnostic kit essential for adjusting anticoagulant therapy in these patients, thereby reducing the risk of complications.

The first stage involved demonstrating the agent responsible for this autoimmune reaction (known as allergy to heparin), namely PF4, a platelet cytokine that forms a complex with heparin resulting in sensitisation in certain patients.

Stago subsequently developed an immunological test to detect the corresponding antibodies, thus providing laboratory staff and clinicians alike with reliable tests: Asserachrom® HPIA and, more recently, Asserachrom® HPIA IgG.

The risk of HIT is greater with unfractionated heparin (UFH around 3%) than with low molecular-weight heparin (LMWH around 1%). A retrospective American study shows that out of 12 million patients treated annually, 1 to 5% present HIT, with thrombosis occurring as a complication in half of these patients and resulting in death in 20 to 30% of cases (i.e. up to 90 000 deaths/year) - Levine RL Chest 2005;127:1488-1490.

Given the high number of patients receiving heparin on a daily basis, HIT is a serious public health concern that is now easier to diagnose accurately thanks, in particular, to these laboratory tests.

Top

RSS feed | Contact us | Credits and copyrights | Disclaimer | Site map | Cookies